Alert archive / Texas / Flash Flood Warnings in 2012
Flash Flood Warning 22, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Mar 29, 2012, 2:53 PM CDT for Harris County, Montgomery County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2012, 2:53 PM CDT (19:53 UTC)
- Expired
- Mar 29, 2012, 5:22 PM CDT
- In force
- 2 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harris County, TX, Montgomery County, TX
The radar
The Houston radar (KHGX), 51 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
377
WGUS54 KHGX 291953
FFWHGX
TXC201-339-292300-
/O.NEW.KHGX.FF.W.0022.120329T1953Z-120329T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
253 PM CDT THU MAR 29 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
EXTREME SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
* UNTIL 600 PM CDT
* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE
LOCATED IN THE WARNED AREA FROM NEAR INTERCONTINENTAL AIRPORT TO
DOWNTOWN HOUSTON TO AROUND PASADENA. THESE STORMS MAY TRAIN OVER THE
SAME AREAS LEADING TO INTENSE RAINFALL RATES OF NEARLY 3 INCHES PER
HOUR. AMOUNTS OF 2.68 INCHES HAD FALLEN NEAR BELTWAY 8 AND THE HARDY
TOLL ROAD.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALDINE...BARRETT...CHANNELVIEW...CLOVERLEAF...DEER PARK...GALENA
PARK...HIGHLANDS...HOUSTON...HUMBLE...JACINTO CITY...KINGWOOD...
PASADENA...SOUTH HOUSTON...BUSH-INTERCONTINENTAL AIRPORT...
CROSBY...ELLINGTON FIELD...MINUTE MAID PARK AND SHELDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY... FLOODING MAY OCCUR ON...STREETS...FRONTAGE ROADS...
AND HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS THE
GROUND!
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3010 9515 2996 9500 2962 9510 2960 9515
2977 9542 2986 9546 2995 9540 3002 9535
3010 9527
$$1 follow-up statement
942
WGUS74 KHGX 292222
FFSHGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
522 PM CDT THU MAR 29 2012
TXC201-339-292231-
/O.CAN.KHGX.FF.W.0022.000000T0000Z-120329T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRIS TX-MONTGOMERY TX-
522 PM CDT THU MAR 29 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EXTREME
SOUTHEASTERN MONTGOMERY AND EASTERN HARRIS COUNTIES IS CANCELLED...
DOPPLER RADAR INDICATES THAT HEAVY RAINFALL HAS COME TO AN END
ACROSS THE WARNED AREA...AND THE HARRIS COUNTY SHERIFF'S OFFICE
REPORTS NO FLOODING OR ROAD CLOSURES. IF FLOODING IS STILL
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3010 9515 2996 9500 2962 9510 2960 9515
2977 9542 2986 9546 2995 9540 3002 9535
3010 9527
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 1:17 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 29, 1:17 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 117 PM CDT THU MAR 29 2012 .AVIATION... CLUSTER OF STORMS CONTINUES TO ORGANIZE AND BOW OUT OVER THE COASTAL COUNTIES AND NEARING LBX SHORTLY. EXPECT SCATTERED SHRA/TSRA TO CONTINUE TO FORM OVER THE IAH TERMINALS NORTHWARD THIS AFTERNOON AS UPPER S/W TRACKS EAST. A FEW WRF MODELS HIT THE REDEVELOPMENT HARD OVER THE IAH/HOU/CXO TERMINALS THIS AFTERNOON WITH AN EAST WEST BOUNDARY. NOT AS CONFIDENT THAT THIS WILL PAN OUT GIVEN THE ORGANIZATION OF THE MESOSCALE FEATURE OVER THE COASTAL COUNTIES. MAY BE MORE POPCORN/SCATTERED OVER THE TERMINALS IAH NORTH THIS AFTERNOON. S/W DEPARTS THE AREA AND EXPECT PRECIP TO END QUICKLY OVER THE SOUTH AND LINGER THROUGH 00Z OVER THE NORTH THEN WANE. EXPECT THAT CIGS WILL LOWER OVERNIGHT AND DROP INTO MVFR/IFR MOST LOCATIONS. FRIDAY AFTER 12Z SOME POTENTIAL FOR WIDELY SCATTERED SHRA DEVELOPING AS IT WARMS AND DESTABILIZES THOUGH THE UPPER FLOW SHOULD BE DOMINATED BY THE TROUGH PASSAGE. 45 && .PREV DISCUSSION... /ISSUED 1058 AM CDT THU MAR 29 2012/ DISCUSSION... ACTIVE PATTERN CONTINUING ON INTO THIS AFTN AS THE PCPN OVER THE NRN ZONES MOVE OUT AND THE STORMS OVER THE SRN HALF KEEP DEVELOP- ING. ALL OF THIS COURTESY OF THE WEAK SHORTWAVE ENERGY COMING UP VIA THE SWLY FLOW ALOFT. SHORT TERM GUIDANCE SUGGESTING THAT THE BEST CHCS FOR STORMS THIS AFTN/EVENING WILL BE OVER THE SRN HALF OF THE CWA...AND GIVEN THE TRENDS THUS FAR HARD TO ARGUE WITH IT. MAIN THREATS WITH THESE STORMS APPEAR TO BE LOCALLY HEAVY RAINS/ PERHAPS HAIL. 41 PREV DISCUSSION... /ISSUED 340 AM CDT THU MAR 29 2012/ A SLOW MOVING SHORTWAVE TROUGH ALLOWED SCT THUNDERSTORM ACTIVITY OVER NORTHERN PORTIONS OF SE TX LAST NIGHT INTO EARLY THIS MORNING. LOCALLY HEAVY RAINFALL CAUSED SOME FLOODING IN CALDWELL AS WELL AS DROPPING 2.17 INCHES OF RAIN AT KCLL. THIS BRINGS KCLL'S MONTHLY RAINFALL TO 8.56 INCHES WHICH IS A NEW RECORD FOR THE MONTH OF MARCH. SEE THE CLIMATE SECTION FOR MORE DETAILS. GIVEN THE TRENDS OF WEAK VORT MAXES COMING OUT OF MEXICO WHICH THE MODELS ARE HAVING A DIFFICULT TIME RESOLVING AND THEN DETERMINING THEIR EVOLUTION...THINK THE GFS HAS THE BEST HANDLE ON THE CURRENT TRENDS. THE NAM SEEMS TO BE TOO WEAK WITH ANY OF THESE DISTURBANCES AND THE ECMWF HAS BEEN TOO STRONG RESULTING IN HIGHER QPF. GFS HAS WEAK DISTURBANCE MOVING OVER THE AREA TODAY WITH STILL 1.4 TO 1.6 INCHES OF PRECIP WATER. THINK SCT THUNDERSTORM ACTIVITY WILL BE A GOOD POSSIBILITY WITH SOME LOCALIZED HEAVY RAINFALL AMOUNTS LIKE WHAT WAS OBSERVED LAST NIGHT. POPS WERE BUMPED UP TO 50 PERCENT THIS AFTERNOON WITH 30 PERCENT OVERNIGHT. GFS HOLDS ON TO SOME BROAD TROUGHING OVER TX INTO FRI AND SAT BUT LIFT LOOKS RATHER WEAK. AS A RESULT MAY SEE MORE ISO THUNDERSTORM ACTIVITY FRI/SAT WITH SOME BRIEF HEAVY DOWNPOURS SINCE DEEPER MOISTURE REMAINS OVER THE AREA. AS SUCH TRIMMED BACK POPS TO 30 PERCENT BUT STILL LEARY OF VERY LOCALIZED HEAVY RAINFALL. MODELS AGREE WITH A DEEPENING TROUGH OVER THE 4 CORNERS SUN WHICH WILL ALLOW FOR LEE CYCLOGENESIS OVER THE PLAINS. EXPECT LLJ TO INCREASE SUN NIGHT INTO MON WHICH WILL KEEP TEMPS MILD OVERNIGHT. GFS HAS PRETTY STRONG FRONTAL PASSAGE MON AFTERNOON SO WILL NEED 30/40 POPS FOR THE FRONTAL PASSAGE. CAP SHOULD INCREASE DURING THE DAY AS BOUNDARY LAYER FLOW VEERS TO THE SW BUT STILL THINK THERE COULD BE A SOLID LINE OF STORMS WITH THE FRONT. SFC RIDGE BUILDS OVER TX ON TUE WITH MUCH DRIER AIRMASS IN PLACE. TEMPS THAT HAD BEEN AVERAGING A GOOD 5-10 DEGREES ABOVE NORMAL SHOULD DROP BACK TO CLIMO NORMS WITH LOWS IN THE 50S AND HIGHS IN THE UPPER 70S. 39 CLIMATE... COLLEGE STATION ESTABLISHED A NEW MONTHLY RAINFALL RECORD FOR MARCH. KCLL RECEIVED 2.17 INCHES OF RAIN YESTERDAY AND THIS BRINGS THE MONTHLY RAINFALL TOTAL TO 8.56 INCHES AND THIS BREAKS THE PREVIOUS MARCH RAINFALL RECORD OF 8.03 INCHES SET IN 1926. COLLEGE STATION HAS NOW RECEIVED MORE RAIN IN THE FIRST 3 MONTHS OF 2012 (20.64 INCHES) THAN IT RECEIVED IN ALL OF 2011 (19.01). GALVESTON IS STILL ON TRACK TO RECORD ITS SECOND WARMEST MARCH ON RECORD. 43 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 79 66 81 67 83 / 50 50 30 20 20 HOUSTON (IAH) 80 66 82 67 82 / 50 50 30 20 20 GALVESTON (GLS) 76 70 78 71 77 / 50 50 30 20 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...41 AVIATION/MARINE...45
Hazardous weather outlook, Mar 29, 4:53 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 453 AM CDT THU MAR 29 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-301000- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 453 AM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. AN UPPER LEVEL DISTURBANCE WILL HELP TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST TEXAS. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS SOUTHEAST TEXAS THURSDAY NIGHT INTO FRIDAY. SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AND SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Mar 29, 10:02 AM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1002 AM CDT THU MAR 29 2012 TXZ226-235-236-291600- JACKSON-MATAGORDA-WHARTON- 1002 AM CDT THU MAR 29 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 959 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER EAST CENTRAL JACKSON COUNTY...NEAR LA WARD MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MIDFIELD...LOUISE... BLESSING AND LA WARD. GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED. LAT...LON 2920 9634 2889 9607 2877 9642 2891 9656 TIME...MOT...LOC 1502Z 228DEG 12KT 2890 9641
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 8:51 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson | 69 min |
| Mar 28, 9:45 PM CDT | Areal Flood Advisory | HGX | Brazos, Grimes, Madison, Walker | 2 hr |
| Mar 28, 10:00 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson | 108 min |
| Mar 28, 11:45 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Houston, Madison, Montgomery and 3 more | 3 hr |
| Mar 29, 10:02 AM CDT | Special Weather Statement | HGX | Jackson | 58 min |
| Mar 29, 10:41 AM CDT | Areal Flood Advisory | HGX | Jackson, Matagorda, Wharton | 3 hr |
| Mar 29, 11:56 AM CDT | Special Marine Warning | HGX | 64 min | |
| Mar 29, 12:34 PM CDT | Special Marine Warning | HGX | 86 min | |
| Mar 29, 1:58 PM CDT | Special Marine Warning | HGX | 92 min | |
| Mar 29, 2:31 PM CDT | Areal Flood Advisory | HGX | Chambers, Harris, Liberty, Montgomery | 119 min |
| Mar 29, 2:57 PM CDT | Special Weather Statement | HGX | Burleson | 33 min |
| Mar 29, 3:53 PM CDT | Flash Flood Warning | HGX | Burleson | 2 hr |
| Mar 29, 6:16 PM CDT | Areal Flood Advisory | HGX | Madison | 59 min |
Nearby
Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.